Angiotensin-converting enzyme (ACE) inhibitors are the leading cause of drug-induced angioedema in the United States because they are so widely prescribed. Patients most commonly present with swelling of the lips, tongue, or face, although another presentation is episodic abdominal pain due to intestinal angioedema. Urticaria and itching are notably absent.
This topic reviews the clinical features, diagnostic evaluation, differential diagnosis, pathophysiology, risk factors, and management of ACE inhibitor-induced angioedema. The use of angiotensin-receptor blockers (ARBs) and renin inhibitors is also reviewed. An overview of angioedema from all causes is found elsewhere. (See "An overview of angioedema: Clinical features, diagnosis, and management" and "An overview of angioedema: Pathogenesis and causes".)
Angiotensin-converting enzyme (ACE) inhibitors induce angioedema in 0.1 to 0.7 percent of recipients [1-6]. The incidence of ACE inhibitor-induced angioedema is up to five times greater in people of African descent [7-9].
Although the risk to an individual is relatively low, the large number of people taking these medications means that ACE inhibitors are the leading cause of drug-induced angioedema in the United States, accounting for 20 to 40 percent of all emergency department visits for angioedema each year [10-12]. Approximately 35 percent of all prescriptions written for antihypertensive medications in the United States are for ACE inhibitors  and more than 40 million patients in the United States are taking these agents . ACE inhibitors are routinely used in patients with hypertension, myocardial infarction, heart failure with systolic dysfunction, diabetes, and chronic kidney disease.
The overall incidence of angioedema related to ACE inhibitors has been estimated between 0.1 percent and 0.7 percent. [1-5,14-16]: